Limit Cycles in Predator-Prey Models


  • Liliana Puchuri Medina



Limit Cycles, Centers, Hamiltonian Fields


The classic Lotka-Volterra model belongs to a family of differential equations known as “Generalized Lotka-Volterra”, which is part of a classification of four models of quadratic fields with center. These models have been studied to address the Hilbert infinitesimal problem, which consists in determine the number of limit cycles of a perturbed hamiltonian system with center. In this work, we first present an alternative proof of the existence of centers in Lotka-Volterra predator-prey models. This new approach is based in algebraic equations given by Kapteyn, which arose to answer Poincaré’s problem for quadratic fields. In addition, using Hopf Bifurcation theorem, we proof that more realistic models, obtained by a non-linear perturbation of a classic Lotka-Volterra model, also possess limit cycles.


Lotka Volterra Models. Ingresado el 29-12-2016.

C. C. Chicone, Ordinary differential equations with applications, Texts in applied mathematics, Springer, New York, 2006.

E. A. Coddington and N. Levinson, Theory of ordinary differential equations, 1955. Exercices en fin de chapitres.

G. Crespo, El teorema del centro, Master’s thesis, Pontificia Universidad Católica del Perú. Escuela de Graduados., 2009.

H. Dulac, Détermination et intégration dúne certaine classe deéquations différentielles ayant pour point singulier un centre, Bull. des Sc. Math, 32 (1908).

S. Gautier, L. Gavrilov, and I. D. Iliev, Perturbations of quadratic centers of genus one, ArXiv e-prints, (2007).

I. D. Iliev, Perturbations of quadratic centers, Bull. Sci. Math., 122 (1998), pp. 107–161.

W. Kapteyn, On the midpoints of integral curves of differential equations of the first order and the first degree, Nederl. Akad. Wetensch. Verslag. Afd. Natuurk., 19 (1911), pp. 1446–1457.

-New investigations on the midpoints of integrals of differential equations of the first order and the first degree, Nederl. Akad. Wetensch. Verslag. Afd. Natuurk., 20 (1912), pp. 1354–1365.

J. D. Meiss, Differential Dynamical System, Mathematical modeling and computation, SIAM, Philadelphia, 2007.

J. D. Murray, Mathematical biology. I. , An introduction, Interdisciplinary applied mathematics, Springer, New York, 2002.

L. Puchuri, Clasificación de foliaciones elípticas inducidas por campos cuadráticos reales con centro. 2015.

G. Samanta and R. Gomez-Aza, Modelos din´amicos de poblaciones simples y de sistemas depredador-presa, Miscel´anea Matem´atica, 58 (2014), pp. 77–110.

Q. van der Hoff, J. C. Greef and P. H. Kloppers, Numerical investigation into the existence of limit cycles in two-dimensional predator-prey systems, S Afr J Sci, 109 (2013), art #1143.

D. Z. Z. Wang, Differential equations with symbolic computations, Texts in applied mathematics, Birkhauser,

Basel. Boston.Berlin, 2006.



How to Cite

Puchuri Medina, L. (2017). Limit Cycles in Predator-Prey Models. Selecciones Matemáticas, 4(01), 70-81.